Article Text

PDF

Haemorrhagic myositis associated with prophylactic heparin use in dermatomyositis
  1. D M Langguth,
  2. R C W Wong,
  3. C Archibald,
  4. P G Hogan
  1. Departments of Clinical Immunology and Radiology, Princess Alexandra Hospital, Perth, Australia
  1. Correspondence to:
    Dr D M Langguth
    Immunology Department, Royal Perth Hospital, Wellington St, Perth, WA 6000, Australia; daman.langguthhealth.wa.gov.au

Statistics from Altmetric.com

An 80 year old man was admitted with a short history of fever, dyspnoea, and productive cough. A chest radiograph disclosed right lower lobe infiltrates, and a diagnosis of community acquired pneumonia was made. However, it was noted that he had profound weakness of the proximal, respiratory, and bulbar muscles together with typical features of dermatomyositis, including periorbital oedema and heliotrope discolouration, nailfold infarcts, and Gottron’s papules. The serum creatine kinase (CK) level was raised at 1850 IU (reference range<300 IU). An electromyogram and muscle biopsy of the left vastus lateralis confirmed inflammatory myositis. There was no excess bleeding at the site. The diagnosis was revised to aspiration pneumonia secondary to bulbar weakness associated with dermatomyositis. Respiratory muscle weakness progressed after admission, with a fall in the forced expiratory volume (1 second) to 0.95 litres (predicted  = 2.5 litres).

Intravenous methylprednisolone (500 mg/day for 3 days) was given, followed by oral prednisone at 80 mg/day. Treatment with prophylactic unfractionated heparin (UFH) (5000 IU twice a day subcutaneously) was started (the patient’s weight was 80 kg).

After 9 days of corticosteroid treatment, the patient’s strength and serum CK levels were improving. However, on day 10 he complained of a painful right hip of gradual onset. Plain radiographs of the right hip were normal. Avascular necrosis was suspected and magnetic resonance imaging (MRI) of the region was arranged for the next day. Examination before MRI showed a palpable small mass in the left rectus sheath, a tense swollen right thigh, and extensive bruising affecting the left flank. MRI subsequently showed extensive haemorrhagic change in the muscles of the right thigh (fig 1), and computed tomography of the abdomen showed haemorrhage in the rectus sheath and oblique muscles (fig 2). His haemoglobin had fallen to 50 g/l from 130 g/l overnight, platelets were within the reference range, and the activated partial thromboplastin time (APTT) was slightly raised at 42 seconds (reference range<38 seconds). The APTT, prothrombin, and bleeding time were normal before the muscle biopsy.

Figure 1

MRI of the pelvis disclosing a large right thigh haematoma.

Figure 2

A computed tomographic scan of the abdomen showing left rectus abdominus and oblique musculature haemorrhage.

The subcutaneous heparin was stopped and 3 units of packed cells and 4 units of fresh frozen plasma were transfused. The patient subsequently developed pulmonary oedema requiring assisted ventilation, but made a successful recovery and returned home after a short period of intensive rehabilitation. There was no history suggestive of a coagulation disorder and after the transfusion his coagulation profile returned to normal.

DISCUSSION

Our patient had a major complication associated with standard dose UFH use for deep vein thrombosis prophylaxis. Significant muscle haemorrhage has not been previously reported in patients with myositis, though recently has been found in a patient receiving therapeutic low molecular weight heparin (LMWH) and warfarin.1 Heparin treatment is known to be associated with an increased risk of major bleeding, about 0.3%,2 with both UFH and LMWH, mostly occurring in the gastrointestinal tract, though haemorrhage at the site of injection has been reported.3

Given the serious nature of this event, we would advise caution in using prophylactic heparin in patients with acute myositis.

REFERENCES

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.